You are on page 1of 9

Kakeya sets in finite affine spaces

Antonio Maschietti
Dipartimento di Matematica “G. Castelnuovo”, La Sapienza Universit` di Roma, Rome, a Italy

Abstract We construct Kakeya sets in AG(2n, q) of size q n (q + 1)n /2n , where q is even, whose points are the zeros of a polynomial of degree q. Key words: Kakeya problem, Finite field, Besicovitch set, Translation plane, Symplectic spread Let Fq be the finite field with q element. We denote by AG(n, q) the n−dimensional affine space over Fq defined by a n−dimensional vector space V = V (n, q) over Fq . A Kakeya set (also called a Besicovitch set) in AG(n, q) is a set of points K which contains a line in every direction. More formally, K is a Kakeya set if for every v ∈ Fn , with v = 0, there exists a point P0 of q AG(n, q) such that the line L(P0 , v) passing through P0 and having direction v is entirely contained, as a set of points, in K. Wolff [11] posed the problem of finding the smallest size of a Kakeya set in AG(n, q), as a finite field analogue of the Kakeya problem in Euclidean space. In particular he conjectured that if K is a Kakeya set, then there exists a constant cn > 0, depending on n, but not on q, such that |K| ≥ cn q n . (1) The Kakeya conjecture in the finite setting has been now solved by Dvir [2] using a simple argument which relies on the polynomial method, a useful tool in algebraic extremal combinatorics. Dvir’s proof essentially combines the following two facts: 1. If E is a subset of points of AG(n, q) of cardinality less than n+d , for n some d ≥ 0, then there exists a polynomial f ∈ Fq [x1 , . . . , xn ] of degree at most d vanishing on E.
Email address: (Antonio Maschietti) Preprint submitted to Journal of Combinatorial theory Series A December 29, 2009

2. Let f ∈ Fq [x1 , . . . , xn ] be a polynomial of degree less than q, vanishing on a Kakeya set K. Then f is the zero polynomial. Therefore any non–zero polynomial of Fq [x1 , . . . , xn ] vanishing on a Kakeya set must have degree greater than or equal to q. We do not know any example of a Kakeya set in AG(n, q) which is the set of all the zeros of a polynomial of degree q. In this note we construct Kakeya sets in AG(n, q), whose points are zeros of a polynomial of degre q. This construction relies on the complete classification of Kakeya sets in AG(2, q) given in [1]. We briefly report this classification. The desarguesian affine plane AG(2, q) has as its set of points the set of the pairs (x, y) ∈ F2 and as its set of lines the set of the linear equations q x = h and y = mx + k, where h, k, m ∈ Fq . Let 0 , 1 . . . , q be lines of AG(2, q), one for each direction. Then the set



is clearly a Kakeya set. Blokhuis and Mazzocca [1] studied such a set from a purely combinatorial point of view. There are two standard examples. Let Πq be a projective plane of order q. A line–oval in Πq is a set O of q + 1 lines, no three concurrent. It is the dual definition of an oval. For the theory of ovals we refer to [4]. In case q even there exists a unique line ∞ such that on each point of ∞ there pass precisely one line of O. In the affine plane Πq∞ obtained by Πq by deleting line ∞ and all its points, O becomes an affine line–oval, a set of q + 1 lines one for each direction and no three concurrent. In the odd case such a situation does not occur. Example 1. Let q be even and let O be an affine line–oval. Then the Kakeya set K(O), which is the union of the q + 1 lines of O, has size q(q + 1)/2. Example 2. Let q be odd. In the projective plane defined by the affine plane AG(2, q) by adjoining the line at infinity ∞ , let O be a line–oval containing ∞ . There is precisely one point A on ∞ which belongs only to line ∞ of O, while any other point P of ∞ belongs to a second line of O. Let A be any affine line on A. Denote by 1 , . . . , q the affine lines of O. In AG(2, q) the set K(O, ∞ , A ) = A ∪ 1 ∪ · · · ∪ q is a Kakeya set of size q(q + 1)/2 + (q − 1)/2. 2

Theorem 1. 1. Let q be even. Then for every Kakeya set K of AG(2, q), |K| ≥ q(q + 1) 2

and equality holds if and only if K = K(O) for some affine line–oval O. 2. Let q be odd. Then for every Kakeya set K of AG(2, q), |K| ≥ q(q + 1) q − 1 + 2 2

and equality holds if and only if K = K(O, ∞ , A ) for some line–oval O of the projective completion of AG(2, q) containing the line at infinity ∞ . For the proof we refer to [1]. The above theorem completely solves the finite plane Kakeya problem. Remark 1. It is well known, and easy to prove, that the cartesian product of Kakeya sets is again a Kakeya set in the product affine space. Note that in case n = 1 there is only a Kakeya set, which is Fq . Let q be even and let K = K(O) be a Kakeya set of AG(2, q) defined by the line oval O. Then the set E obtained by the cartesian product of n copies of K with Fq is a Kakeya set of AG(2n + 1, q). Its size is |E| = q q(q + 1) 2


q n+1 (q + 1)n , 2n

which is greater than the size of Kakeya sets constructed by [9] if q > 2. If q = 2 we have |E| = 2 · 3n , which now is better than that in [9], which is 1 + 22n . A similar phenomenon happens in case we consider the product of n copies of K = K(O). We get a Kakeya set E in AG(2n, q), whose size is |E| = q(q + 1) 2


qn 2n . (q + 1)n

In case q = 2 this size is 3n , which is better than the size obtained by the construction in [9].


1. The general construction Let V = V (2n, q) be a 2n−dimensional vector space over the finite field Fq , where n ≥ 1. A spread of V is a family Σ of q n + 1 subspaces of dimension n partitioning the non–zero vectors. To a spread Σ we can associate a translation plane A(Σ) of order q n , whose set of points is the set of vectors of V and whose set of lines consists of the cosets v + S, where S ∈ Σ and v ∈ V . The group of translations is isomorphic to the additive group of V . Proposition 2. Let Σ = {S0 , S1 , . . . , Sqn } be a spread of V . Pick q n + 1 lines v0 + S0 , v1 + S1 , . . . , vqn + Sqn of the translation plane A(Σ). Then the set n


(vi + Si )

is a Kakeya set in the affine space AG(2n, q) defined by V . Proof. Clearly the spread Σ induces a partition of the set of all directions of AG(2n, q), the affine space defined by V , and the affine subspace vi + Si can be considered as the set of all the lines of AG(2n, q) passing trhough the point vi and having direction belonging to Si . The claim is then clear. We are particularly interested in symplectic spreads. Let β be a non– degenerate, alternating, bilinear form on V = V (2n, q). We call the pair (V, β) a symplectic space and the form β will be called a symplectic form, for brevity. A totally isotropic subspace S of V is such that β(u, v) = 0 for all u, v ∈ S. Fix two totally isotropic n−subspaces S0 and S∞ such that V = S0 ⊕ S∞ . Let B0 = (v1 , . . . , vn ) be a basis of S0 and B∞ = (w1 , . . . , wn ) a basis of S∞ such that β(vi , wj ) = δij , for all i, j = 1, . . . , n . The basis B = B0 ∪B∞ is called a symplectic basis of V , and vector–coordinates with respect to this basis are called symplectic coordinates. If B is a symplectic basis, then S0 and S∞ identify with Fn and V identifies with Fn × Fn . We treat elements q q q of Fn as n×1 matrices and consequently we denote vector coordinates by X , q Y where X = (x1 , . . . , xn )t and Y = (y1 , . . . , yn )t are elements of Fn (symbol q t denotes transposition). With respect to this basis, S0 has “the equation” Y = O and S∞ has “the equation” X = O (here O denotes the n × 1 zero matrix). Finally, the matrix representing β in this basis is On In −In On 4 .

Proposition 3. ([8, Proposition 2]) Let B = B0 ∪ B∞ be a symplectic basis of V = V (2n, q). Then there is a bijection between the family of all totally isotropic n−subspaces of V intersecting S∞ only in the zero vector and the space of all n × n symmetric matrices with entries in Fq . Proof. Let S be a totally isotropic n−subspace such that S ∩ S∞ = {0}. There is a homogeneous linear system which represents S: AX + BY = O (2)

for suitable n × n matrices A and B. Since S∞ is represented by X = O, the condition S ∩ S∞ = {0} gives det(B) = 0. So system (2) is equivalent to Y = MS X where MS = −B −1 A. We prove that MS is symmetric. As S is totally isotropic, (H t , (MS H)t ) for all H, H ∈ K n . Therefore
t H t (MS − MS )H = 0 , for all H, H ∈ K n t and so MS = MS . It is easy to see that the map S → MS is bijective.


On In −In On





Corollary 4. Let Σ be a symplectic spread of V and let S0 and S∞ be two distinct components of Σ. Pick a symplectic basis B = B0 ∪ B∞ . Then to the set Σ \ {S∞ } there corresponds bijectively a set M of n × n symmetric matrices over Fq such that (1) the zero matrix On is in M; and (2) if A and B are in M and A = B, then A − B is non–singular. Definition 5. The set M is called a symmetric spread set for Σ (with respect to the symplectic basis B).


Once M has been determined, then the component S∞ of Σ is represented by the equation X = O, while each of the other components of Σ has equation Y = M X , where M ∈ M . The lines of A(Σ) have equation X = H , H ∈ K n and Y = M X + H , M ∈ M , H ∈ K n . We assume now q even. Let (V, β) be a symplectic space and Q a quadratic form whose polar form is β, that is β(u, v) = Q(u + v) − Q(u) − Q(v) for all u, v ∈ V . We denote by S(Q) the set of singular vectors of the quadratic form Q (we include also the zero vector): S(Q) := {v ∈ V | Q(v) = 0} . Let S be the Fq −vector space of all symmetric n × n matrices. Definition 6. The diagonal map is the map d : S → Fn q which associates to every symmetric matrix M the vector d(M ) whose components are the square root those of the diagonal of M in their natural order. Proposition 7. Let A be an n×n matrix. For every symmetric n×n matrix M the following identities hold: A d(M ) = d(AM At ) . X t M X = (X t d(M ))2 , for all X ∈ Fn . q (6) (7)

We omit the proof, which consists of simple calculations. Let F2 be the finite field with two elements. We denote by Ta : Fq → F2 the absolute trace map:

Ta (x) =

x2 , for all x ∈ Fq .


By restriction of scalars V can be considered as a F2 −space, with symplectic form Ta ◦ β (the composition of β with Ta ). It is easy to see that if Q is a quadratic form polarizing to β, then Ta ◦ Q is a quadratic form of V as F2 −space, polarizing to Ta ◦ β. 6

Theorem 8. Let Σ be a symplectic spread of a symplectic space (V, β) and let A(Σ) be the corresponding symplectic plane of even order q n . Fix symplectic O I coordinates in such a way that β is represented by the matrix and I O let M be a symmetric spread set for Σ. Let Q be the quadratic form Q X = Y X t Y . Then 1. the set of lines O = {X = 0} ∪ {Y = M X + d(M ) , M ∈ M} (8)

is an affine line–oval; 2. the set of points, B(O), which are on the lines of O coincides with the set S(Ta ◦ Q) of singular vectors of Ta ◦ Q; 3. B(O) is a Kakeya set in AG(2n, q) of size q n (q n + 1)/2, whose points are the zeros of the polynomial of degree q X t Y + (X t Y )2 + (X t Y )4 + · · · + (X t Y )q/2 . Proof. Let B(O) be the set of points which are on the lines of O. Every element of B(O) is a singular vector for Ta ◦ Q. For (Ta ◦ Q) X M X + d(M ) =Ta (X t M X + X t d(M )) =Ta ((X t d(M ))2 + X t d(M )) = 0 because of (7) and because an element a ∈ Fq has absolute trace 0 if a = x+x2 for some x ∈ Fq (Hilbert’s theorem 90, [5, Theorem 6.3, p. 290]). Therefore B(O) ⊆ S(Ta ◦ Q). Now q n (q n + 1) |S(Ta ◦ Q)| = 2 (see [10, Theorem 11.5, p. 140]). Hence |B(O)| ≤ q n (q n + 1) . 2
n n

So the complement of B(O) has size ≥ q (q2 −1) and by [7, Proposition 1] n n the set of lines O is a line–oval. Thus |B(O)| = q (q2 +1) and so B(O) = S(Ta ◦ Q). The rest of the proof is now clear, because of Proposition 2 and the observation that the points of S(Ta ◦ Q) are the zeros of the polynomial X t Y + (X t Y )2 + (X t Y )4 + · · · + (X t Y )q/2 . 7

Remark 2. The argument of Dvir’s proof of the Kakeya conjecture has been generalized by the so called method of multiplicities [9] to obtain a better lower bound on the size of a Kakeya set. This method has been further improved in [3]. These methods forces one to use polynomials vanishing on a Kakeya set whose degree is higher than that one can obtain with the polynomial method. The Kakeya sets constructed by us have the lowest allowable degree, but their size is high. It seems that if K is a Kakeya set and f a polynomial vanishing on K, then closer to q is the degree of f , larger is the size of K. References [1] A. Blokhuis and F. Mazzocca, The finite field Kakeya problem. Building bridges, 205–218, Bolyai Soc. Math. Stud., 19, Springer, Berlin, 2008. [2] Z. Dvir, On the size of Kakeya sets in finite fields. J. Amer. Math. Soc. 22 (2009), 1093–1097. [3] Z. Dvir, S. Kopparty, S. Saraf, and M. Sudan, Extensions to the methods of multiplicities, with applications to Kakeya sets and mergers. In FOCS 09 (to appear), 2009. [4] J. W. P. Hirschfeld, Projective geometries over finite fields. Oxford University Press, Oxford, 1979 [5] S. Lang, Algebra. Third edition. Addison–Wesley Publishing Company, 1993. [6] H. L¨neburg, Translation Planes. Springer, Berlin, Heidelberg, New u York, 1980. [7] A. Maschietti, Symplectic translation planes and line ovals. Adv. Geom. 3 (2003), 123–143. [8] A. Maschietti, Symmetric spread sets. Note Mat. (to appear) [9] S. Saraf and M. Sudan, An improved lower bound on the size of Kakeya sets over finite fields. Anal. PDE 1 (2008), no. 3, 375–379. [10] D. E. Taylor, The geometry of the classical groups. Heldermann, Berlin, 1992. 8

[11] T. Wolff, Recent work connected with the Kakeya problem, in Prospects in Mathematics, Princeton, NJ, 1996, Amer. Math. Soc., Providence, RI, 1999, pp. 129–162.